What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 30, 2:11 PM EST, 3 hours 14 minutes earlier.
Area forecast discussion, Jun 30, 2:11 PM EST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
311 PM EDT Sun Jun 30 2024
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This evening through Monday)
Issued at 307 PM EDT Sun Jun 30 2024
Key Messages:
1. Isolated to scattered showers and storms through this evening. A
few storms may become strong to severe.
2. Cooler and drier air moving in tonight.
3. Marvelous Monday!
Discussion:
Showers and storms across northern middle TN from this morning
advected quite a bit of debris clouds down across the central east
TN Valley. Thus far, the cloud cover has prohibited convection from
developing across the central valley. Most of today's activity has
occurred across the southern Cumberland Plateau, southwest VA and
northeast TN. From now through sunset, scattered to widespread
showers and storms are expected across southwest VA and northeast
TN. Moderate instability and weak 0-6km shear are in place and
will allow for isolated strong to severe storm through this
evening. The main threat with any stronger storm will be damaging
straight line winds. Even though we have been dry, a localized
flood threat can't be ruled out for any location that sees
repeated rounds of showers and storms.
Elsewhere, isolated showers and storms are still possible but
confidence is low, especially across the southern and central
east TN Valley. Based on the latest HRRR, these areas stay mostly
dry through this evening. This is quite unfortunate as many areas
needed the rain and after today we dry out again.
The cold front passes through tonight, brining cooler and drier air
into the region. The drier air and winds behind the front will
likely prevent any fog from developing. For Monday, expect sunny
skies, lower afternoon RH, and near normal to slightly below
normal temps.
&&
.LONG TERM...
(Monday night through next Sunday)
Issued at 307 PM EDT Sun Jun 30 2024
Key Messages:
1. Dry to mostly dry conditions through Wednesday, with increasing
chances of diurnal showers and storms Thursday into the weekend.
2. Hot conditions expected to continue through the extended.
Discussion:
The continued influence of upper level ridging & low-level flow
becoming more southwesterly will result in the return of slightly
above normal temperatures by Tuesday. A notable subsidence inversion
should inhibit shower & thunderstorm development Tuesday and for
most of us Wednesday as well. With increasing moisture Wednesday it
is not out of the question that isolated activity develops with
orographic influence, however, most should remain dry as NAMbufr
soundings(which is often most aggressive with instability) suggest
just a measly 500 J/kg or less.
The upper ridge flattens out due to shortwave energy translating
across the northern CONUS Thursday. With weakening influence of
subsidence aloft, increasing chances for diurnal showers and storms
are expected late week. This will also be paired with increasing
dewpoints and subsequently, increasing apparent temperature. Perhaps
a few locations across the southern valley flirt with heat advisory
criteria Thursday through Saturday, partially conditional on the
coverage and timing of showers of storms, but no widespread concerns
at this time.
A more notable shortwave will drive a surface boundary across the
region this weekend and bring more widespread chances of showers and
storms. Very minor relief of heat is possible but trends suggest
only by a few degrees as veering of the low-level winds to the
northwest post FROPA looks short-lived and rather weak.
&&
.AVIATION...
(18Z TAFS)
Issued at 116 PM EDT Sun Jun 30 2024
VFR conditions are generally expected through this evening.
However, there is a chance that brief MVFR conditions could occur
due to any passing shower or storm from now through this evening.
High confidence in VFR conditions from this evening through the
end of the period as drier air moves in behind a cold front.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 71 89 70 91 / 10 0 0 0
Knoxville McGhee Tyson Airport, TN 67 85 64 91 / 20 0 0 0
Oak Ridge, TN 65 84 64 90 / 20 0 0 0
Tri Cities Airport, TN 61 82 59 88 / 40 0 0 0
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
SHORT TERM...
LONG TERM....KRS
AVIATION...
Hazardous weather outlook, Jun 30, 2:14 PM EST, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
314 PM EDT Sun Jun 30 2024
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-011915-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
314 PM EDT Sun Jun 30 2024 /214 PM CDT Sun Jun 30 2024/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...This Afternoon and Tonight
An isolated strong to severe storm is possible through this
evening, mainly across southwest VA and northeast TN. Damaging
straight line winds are the main hazard. However, a localized
flood threat can't be ruled out across any area that sees repeated
rounds of showers and storms.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Any reports of strong winds or wind damage from the storms today
will be appreciated.
In the hours before
Special weather statement, Jun 30, 2:49 PM EST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Morristown TN
349 PM EDT Sun Jun 30 2024
TNZ017-018-044>047-302015-
Sullivan TN-Washington TN-Northwest Carter TN-Southeast Carter TN-
Unicoi TN-Johnson TN-
349 PM EDT Sun Jun 30 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL SULLIVAN...NORTHEASTERN
WASHINGTON...NORTHEASTERN UNICOI...SOUTHWESTERN JOHNSON AND CARTER
COUNTIES THROUGH 415 PM EDT...
At 349 PM EDT, Doppler radar was tracking a strong thunderstorm near
Elizabethton, moving southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Johnson City, Bristol Tn, Elizabethton, Central, Hampton, Pine Crest,
Walnut Hill, Unicoi, Bluff City, and Watauga.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3630 8191 3625 8194 3616 8221 3616 8222
3615 8222 3613 8228 3653 8241 3659 8216
3631 8190
TIME...MOT...LOC 1949Z 329DEG 23KT 3642 8222
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
McDSpecial weather statement, Jun 30, 2:53 PM EST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Morristown TN
353 PM EDT Sun Jun 30 2024
TNZ016-017-VAZ001-005-302030-
Sullivan TN-Hawkins TN-Scott VA-Lee VA-
353 PM EDT Sun Jun 30 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SULLIVAN...
NORTHEASTERN HAWKINS...EAST CENTRAL LEE AND WESTERN SCOTT COUNTIES
THROUGH 430 PM EDT...
At 352 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Gate City, moving southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Kingsport, Gate City, Surgoinsville, Weber City, Colonial Heights,
Church Hill, Mount Carmel, Duffield, Clinchport, and Bays Mountain
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3652 8237 3640 8282 3659 8285 3659 8286
3677 8294 3682 8279 3681 8277 3683 8275
3683 8273 3682 8272 3682 8270 3683 8268
TIME...MOT...LOC 1952Z 329DEG 23KT 3667 8271
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
McdSpecial weather statement, Jun 30, 3:50 PM EST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Morristown TN
450 PM EDT Sun Jun 30 2024
TNZ015-016-VAZ005-302130-
Hancock TN-Hawkins TN-Scott VA-
450 PM EDT Sun Jun 30 2024
...A STRONG THUNDERSTORM WILL IMPACT HAWKINS...NORTHEASTERN HANCOCK
AND SOUTHWESTERN SCOTT COUNTIES THROUGH 530 PM EDT...
At 450 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Jonesville, moving southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Kingsport, Rogersville, Sneedville, Surgoinsville, Church Hill,
Okolona, Kepler, McCloud, Kyles Ford, and Bays Mountain Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3649 8263 3646 8270 3644 8269 3630 8304
3657 8318 3660 8312 3659 8299 3667 8295
3670 8288
TIME...MOT...LOC 2050Z 332DEG 13KT 3656 8303
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
McDSpecial weather statement, Jun 30, 4:15 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Morristown TN
515 PM EDT Sun Jun 30 2024
TNZ014-VAZ001-302145-
Claiborne TN-Lee VA-
515 PM EDT Sun Jun 30 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN CLAIBORNE AND
SOUTHWESTERN LEE COUNTIES THROUGH 545 PM EDT...
At 515 PM EDT, Doppler radar was tracking a strong thunderstorm over
Harrogate, or near Middlesboro, moving southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
New Tazewell, Tazewell, Harrogate, Cumberland Gap, Ewing, Arthur, and
Powell River Preserve.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3660 8343 3660 8347 3658 8344 3649 8347
3640 8361 3655 8388 3659 8380 3658 8369
3662 8365 3662 8363 3664 8361 3664 8358
3667 8352 3666 8345 3667 8340
TIME...MOT...LOC 2115Z 304DEG 24KT 3657 8367
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
McDSpecial weather statement, Jun 30, 4:42 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Morristown TN
542 PM EDT Sun Jun 30 2024
TNZ014-015-038-302215-
Claiborne TN-Hancock TN-Grainger TN-
542 PM EDT Sun Jun 30 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CLAIBORNE...
SOUTHWESTERN HANCOCK AND GRAINGER COUNTIES THROUGH 615 PM EDT...
At 542 PM EDT, Doppler radar was tracking a strong thunderstorm near
Tazewell, or 8 miles north of Rutledge, moving southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Rutledge, New Tazewell, Bean Station, Tazewell, Lone Mountain, Howard
Quarter, Thorn Hill, Sandlick, and Treadway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3642 8322 3639 8328 3638 8329 3637 8327
3627 8337 3624 8342 3622 8342 3621 8343
3622 8344 3622 8345 3619 8345 3619 8347
3617 8347 3632 8368 3635 8367 3636 8370
3634 8371 3636 8374 3652 8355
TIME...MOT...LOC 2142Z 304DEG 24KT 3640 8353
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
McDSpecial weather statement, Jun 30, 5:04 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Morristown TN
604 PM EDT Sun Jun 30 2024
TNZ015-016-038>040-042-070-302230-
Jefferson TN-Hamblen TN-Northwest Greene TN-Hancock TN-
Northwest Cocke TN-Grainger TN-Hawkins TN-
604 PM EDT Sun Jun 30 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN HAWKINS...SOUTH
CENTRAL HANCOCK...NORTHEASTERN JEFFERSON...NORTHWESTERN COCKE...
NORTHWESTERN GREENE...CENTRAL GRAINGER AND HAMBLEN COUNTIES THROUGH
630 PM EDT...
At 603 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bean Station, or 9 miles northwest of Morristown, moving southeast at
30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Morristown, Jefferson City, Rogersville, Rutledge, Bean Station,
White Pine, Baneberry, Russellville, Mosheim, and Bulls Gap.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3624 8364 3653 8318 3633 8284 3598 8330
TIME...MOT...LOC 2203Z 304DEG 24KT 3632 8336
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
McD